Florida, 2016

Damaging Winds in Florida, July 18, 2016

July 18, 2016 · NWS TBW · 2 events in 2 counties and zones

Afternoon seabreeze thunderstorms developed during the early afternoon across the interior sections of the peninsula and across SW Florida. A few thunderstorms produced sub-severe wind damage near Lakeland and Fort Myers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Afternoon seabreeze thunderstorms developed during the early afternoon across the interior sections of the peninsula and across SW Florida. A few thunderstorms produced sub-severe wind damage near Lakeland and Fort Myers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 18, 12:58 PM EST, 24 minutes earlier.

Area forecast discussion, Jul 18, 12:58 PM EST, 24 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
158 PM EDT MON JUL 18 2016

.AVIATION...
Already seeing scattered coverage of shra/tstms this afternoon.
VFR to prevail outside of any storms. Near thunderstorms winds
will be variable with gusts possible to around 25 kts. Reductions
to MVFR/IFR cigs and vsbys likely. Have TEMPO groups for LAL, PGD,
RSW and FMY and will likely have to include TPA, SRQ and PIE later
this afternoon once there is a better idea on timing and strength
of storms. Activity will diminish after sunrise with E/SE flow
again expected overnight.

&&

.Preliminary Point Temps/PoPs...
TPA  77  93  77  93 /  20  60  20  50
FMY  76  93  76  92 /  20  60  10  60
GIF  75  94  75  93 /  10  50  10  50
SRQ  77  93  76  91 /  20  60  20  50
BKV  75  94  74  93 /  20  50  20  50
SPG  80  93  79  92 /  20  60  20  50

&&

.TBW Watches/Warnings/Advisories...
FL...None.
Gulf waters...None.
&&

SHORT TERM/AVIATION/MARINE/FIRE WEATHER...11/McKaughan
MID TERM/LONG TERM/DECISION SUPPORT...99
Hazardous weather outlook, Jul 18, 3:17 AM EST, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
417 AM EDT MON JUL 18 2016

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-190830-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
417 AM EDT MON JUL 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED AFTERNOON THROUGH EVENING THUNDERSTORMS ARE EXPECTED.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY
WINDS...LOCALLY HEAVY RAINS...AND FREQUENT DEADLY LIGHTNING
STRIKES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

...THUNDERSTORM IMPACT...
SUMMERTIME SCATTERED TO NUMEROUS AFTERNOON INTO EVENING
THUNDERSTORMS ARE EXPECTED DAILY. THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING STRONG GUSTY WINDS...LOCALLY HEAVY RAINS... AND FREQUENT
DEADLY LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

DAVIS

In the hours before

Special weather statement, Jul 18, 1:13 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
213 PM EDT MON JUL 18 2016

FLZ043-248-181845-
INLAND HERNANDO FL-SUMTER FL-
213 PM EDT MON JUL 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SUMTER AND HERNANDO
COUNTIES UNTIL 245 PM EDT...

AT 212 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTH OF BUSHNELL...MOVING WEST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM...IN
ADDITION TO FREQUENT LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
SPRING HILL...BROOKSVILLE...HILL 'N DALE...SOUTH BROOKSVILLE...
NORTH BROOKSVILLE...NORTH WEEKI WACHEE...RIDGE MANOR...WEBSTER...
TARRYTOWN...BROOKRIDGE...ROYAL HIGHLANDS...NOBLETON...HIGH POINT...
LAKE LINDSEY...ISTACHATTA...CROOM...GARDEN GROVE AND FLORAL CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN RUSKIN.

&&

LAT...LON 2870 8252 2869 8242 2867 8242 2867 8227
      2868 8226 2862 8201 2852 8203 2848 8206
      2848 8225 2847 8225 2849 8257
TIME...MOT...LOC 1812Z 100DEG 22KT 2856 8213
Special weather statement, Jul 18, 1:15 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
215 PM EDT MON JUL 18 2016

FLZ052-251-181845-
POLK FL-INLAND HILLSBOROUGH FL-
215 PM EDT MON JUL 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HILLSBOROUGH AND WESTERN
POLK COUNTIES UNTIL 245 PM EDT...

AT 215 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 10 MILES NORTH OF AUBURNDALE TO MEDULLA
TO 15 MILES NORTHWEST OF ONA. MOVEMENT WAS WEST AT 20 MPH.

WIND GUSTS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE
STORMS...IN ADDITION TO FREQUENT LIGHTNING AND BRIEF HEAVY RAINFALL.

LOCATIONS IMPACTED INCLUDE...
LAKELAND...PLANT CITY...AUBURNDALE...FISH HAWK...BRANDON...
LAKELAND LINDER AIRPORT...MEDULLA...FUSSELS CORNER...
COMBEE SETTLEMENT...RIVERVIEW...GREATER SUN CENTER...MULBERRY...
POLK CITY...GIBSONIA...LAKELAND HIGHLANDS...DOVER...SEFFNER...
CRYSTAL LAKE...HIGHLAND CITY AND VALRICO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN RUSKIN.

&&

LAT...LON 2823 8166 2792 8191 2765 8197 2765 8235
      2798 8229 2817 8214 2817 8211 2822 8211
      2826 8207 2826 8206 2828 8206 2833 8202
      2831 8199 2831 8196 2834 8196
TIME...MOT...LOC 1815Z 100DEG 17KT 2819 8178 2794 8198 2767 8204

!

The radar

The Tampa radar (KTBW), 62 km away, was scanning. The volume nearest the first event began at 18:21 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Polk

When
July 18, 1:22 PM EST
Where
Polk County, 0.92 mi SE of Lake Parker
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
28.060, -81.910

Polk County Emergency Management reported a few mobile homes had their aluminum roofs torn off. Also a large oak tree fell on a home. The EOC nearby measured a wind gust of 53 mph.

Thunderstorm Wind, Lee

When
July 18, 3:52 PM EST
Where
Lee County, 0.93 mi SW of Fort Myers Shores
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
26.700, -81.750

A local TV station sent in picture of a damaged roof to a private school near Fort Myers. Time of the event was estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638496, 638495.